North Carolina, 2020

Flash Flooding and Heavy Rain in North Carolina, August 7, 2020

August 7, 2020 · NWS MHX · 4 events in 1 county or zone

An area of heavy showers and thunderstorms produced some localized flash flooding around the Faison area during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An area of heavy showers and thunderstorms produced some localized flash flooding around the Faison area during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 7, 5:47 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 7, 5:47 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
647 PM EDT Fri Aug 7 2020

.SYNOPSIS...
A weak frontal boundary will linger well inland through tomorrow
as a weak trough continues near the coast. The front will
finally push offshore on Sunday with high pressure building in
from the north.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 645 PM Fri...Initial area of convection which was mostly
north of the Pamlico River this afternoon has dissipated,
however, a new broken line of strong storms are developing over
the coastal plain. Expecting these storms to persist until 3Z or
so then should dissipate with loss of heating. Late tonight, we
expect additional development over the coastal waters and
coastline as the upper trough moves closer to the area. Expect
lows once again in the low to mid 70s inland, and the upper 70s
along the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 250 PM Fri...Axis of the broad upper trough will be about
overhead tomorrow, with some shortwave energy passing through as
well. This will result in a similar day to the last few, with
scattered to widespread areas of convection and heavy rainfall.
Expecting good heating in the morning, which should lead to a
strong sea breeze, which will likely help initiate convection
fairly close to the coast, and propagate inland through the
afternoon. Other, more scattered storms should fire inland as
well. Similar severe and heavy rainfall parameters will continue
with MUCAPE values possibly exceeding 3500 J/kg, though shear
will be slightly less...only around 15 kts, with PWATs remaining
at or above 2". This could lead to an isolated strong to severe
storm, though the bigger threat looks to be heavy rainfall given
recent rains.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Friday...Ridging aloft begins to build across the
region Sunday, while at the surface typical NC weather pattern
develops as an inland trough forms and high pressure offshore.

Saturday night...Persistent upper level trough pushes offshore
Saturday night, as a weak stationary boundary finally moves
eastward towards ENC Saturday night. Models continue to show
good agreement with the boundary moving eastwards as a weak cold
front late Saturday night into early Sunday morning with
continued scattered shower and thunderstorm chances overnight.

Sunday through Friday...The persistent trough aloft will finally
transition to a ridge Sunday leading to a W/NW flow briefly Sunday
and Monday as high pressure builds in from the north...leading to
limited coverage of showers and thunderstorms. Then the ridge builds
further, resulting for the wind flow to become SW as the surface
high transitions offshore. Typical NC weather pattern sets up
Tuesday through most of the week with inland though at the surface
and surface high extending over the region...leading to additional
showers and thunderstorms.

In general during this period, expect high temperatures to be in the
upper 80s to lower 90 inland, while along the coast temps will
range in the mid to upper 80s. Overnight lows will be mainly in the
low to mid 70s inland and upper 70 to around 80 degrees along the
coast.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 645 PM...A line of thunderstorms will impact the TAF
sites through 3Z, then expecting focus for additional
precipitation to shift to the coast overnight. While low stratus
clouds and patchy fog have been occurring the past several
early mornings, today's guidance was not sending out a strong
signal for this occurring overnight. However, based on
persistence and little change in the very moist airmass and
expected radiational cooling, will forecast a period of MVFR
conditions after 9Z. These conditions should improve to VFR by
14Z. Scattered thunderstorms will again be a concern in the
afternoon and early evening Sat.

Long Term /Friday night through Monday/...
As of 145 PM Friday... VFR conditions continue through the TAF
period, except during the early morning hours as fog/low stratus
is expected to develop and during diurnally driven convection
which can bring brief sub-VFR cats.

&&

.MARINE...
Short Term /Through Tomorrow/...
As of 645 PM Friday...Good boating conditions will continue
through tomorrow with winds out of the S 10 kts or less and seas
2-3 ft. However, isolated to scattered showers and
thunderstorms will be a threat across the waters tonight and
tomorrow morning.

Long Term /Friday through Monday/...
As of 300 AM Thursday...Good boating conditions continues through
next week. Expect SW winds around 10 or less knots with winds
shifting to the W/NW early Sunday morning as a cold front is
approaching the coastal waters. Winds will become NE Sunday morning
and will generally return southerly by Sunday afternoon and continue
through the period. Seas will generally be 1-3 ft through the
period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME/SGK
SHORT TERM...SGK
LONG TERM...BM
AVIATION...JME/BM/CEB
MARINE...JME/BM/SGK
Hazardous weather outlook, Aug 7, 4:32 AM EST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
532 AM EDT Fri Aug 7 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-080945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
532 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered strong to possibly severe thunderstorms are possible
this afternoon, with isolated damaging wind gusts and torrential
downpours the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 1:19 PM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
219 PM EDT Fri Aug 7 2020

NCZ047-071845-
Mainland Dare-
219 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DARE COUNTY...

At 219 PM EDT, a strong thunderstorm was located near East Lake, or
16 miles northwest of Stumpy Point, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Manns Harbor, Mashoes, Manteo, East Lake and Buffalo City.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3576 7600 3590 7600 3599 7593 3597 7577
      3577 7570
TIME...MOT...LOC 1819Z 246DEG 20KT 3582 7599

SGK
Local storm report, Aug 7, 2:50 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     MARINE TSTM WIND CEDAR ISLAND            35.02N 76.31W
08/05/2020  M63 MPH          AMZ135             NC   MESONET

            55 KNOT WIND GUST AT CEDAR ISLAND SENSOR.

&&

SGK
Local storm report, Aug 7, 2:52 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     MARINE TSTM WIND CROATAN SOUND           35.87N 75.68W
08/07/2020  M40 MPH          AMZ231             NC   PUBLIC

            35 KNOT WIND GUST AT CROATAN SOUND
            WEATHERFLOW STATION.

&&

SGK
Special weather statement, Aug 7, 3:08 PM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
408 PM EDT Fri Aug 7 2020

NCZ081-072045-
Mainland Hyde-
408 PM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE COUNTY...

At 408 PM EDT, a strong thunderstorm was located over Nebraska, or 23
miles southwest of Stumpy Point, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gull Rock, New Holland, Nebraska, Lake Landing and Middletown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3541 7618 3555 7615 3560 7587 3536 7595
TIME...MOT...LOC 2008Z 269DEG 11KT 3547 7605

mlee

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Duplin

When
August 7, 7:18 PM EST
Where
Duplin County, 1 mi NNE of Faison to 1.04 mi NNE of Faison
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.133, -78.123

A portion of U.S. Highway 117 just north of Faison was undermined by water.

Flash Flood, Duplin

When
August 7, 7:23 PM EST
Where
Duplin County, 0.69 mi S of Bowdens to 1.08 mi SSE of Bowdens
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.060, -78.120

A portion of Warren Rd was impassable due to 2 to 3 feet of water on the road.

Flash Flood, Duplin

When
August 7, 7:56 PM EST
Where
Duplin County, 2 mi W of Faison to 2.6 mi W of Faison
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.120, -78.165

Multiple water rescues were reported on Highway 403.

Heavy Rain, Duplin

When
August 7, 8:22 PM EST
Where
Duplin County, 1 mi SSW of Faison
Reported by
Law Enforcement
Coordinates
35.107, -78.137

A deputy sheriff reported that 4.8 inches of rain had fallen in just over 3 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909814, 909817, 909818, 909820.